Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 252, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 7:57 PM CDT for Pocahontas County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 18, 2001, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:00 PM CDT | Thunderstorm Wind 52 E | Fonda, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS53 KDMX 190057 SVRDSM IAC151-190145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 757 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 845 PM CDT * AT 753 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF LAURENS...OR ABOUT 33 MILES SOUTH OF SPENCER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR POCAHONTAS AROUND 830 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4292 9491 4257 9491 4257 9447 4293 9447 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 18, 2:05 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT MON JUN 18 2001 SHORT TERM... FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES, AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA. WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX SOUNDING. CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE. 19Z DEW POINTS IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND JUST S OF WARM FRONT. WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z. 310K ISENTROPIC MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY WHERE WINDS SLOW TO 20KT. THERE IS A RISK THAT CONVECTION FORMS A BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND SW IA INTO SE NEBRASKA. CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE. LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG MN/WI BOUNDARY THAN IN IA. SUPERCELLS WILL NEED TO HAVE TIME TO MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER TORNADO THREAT IN OUR CWA. HEAVY RAIN THREAT STILL COULD BE LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT. IN THE ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR. LONGER TERM... TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO. WILL CARRY A DAY LONG POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA. DON'T FORESEE PRECIP N SECTIONS. ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF IA ON WEDNESDAY. WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS. NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE, SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR. THEREFORE, AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE. .DSM...NONE KULA
In the hours before
Special weather statement, Jun 18, 3:33 PM CDT, 4 hours 24 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 CDT MON JUN 18 2001
A LOW PRESSURE CENTER NEAR SIOUX FALLS SOUTH DAKOTA WILL MOVE TO
DULUTH BY MIDNIGHT...WHILE A COLD FRONT MOVES FROM NORTHWEST TO
SOUTHEAST ACROSS IOWA BY TUESDAY MORNING. LOW-LEVEL MOISTURE HAS
INCREASED ACROSS IOWA PRODUCING MODERATE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. HOWEVER...DESPITE TEMPERATURES AROUND 90
DEGREES...A CAPPING LAYER OF WARM AIR ALOFT MAY SLOW THUNDERSTORM
DEVELOPMENT AND DECREASE THE AREAL COVERAGE. IF THUNDERSTORMS
DEVELOP...MODERATE WIND SHEAR FAVORS SOME SEVERE WEATHER...
ESPECIALLY FROM HIGHWAY 30 NORTH.
THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHERN MINNESOTA INTO
NORTHWEST IOWA AROUND 6 PM AND THEN TRACK SOUTHEASTWARD. THE THREAT
FOR DAMAGING WINDS AND HAIL IS GREATEST IN THE WEBSTER
CITY...WATERLOO AND MASON CITY AREAS. STORMS WILL BE SLOWER MOVING
TO THE WEST AND SOUTHWEST OF DES MOINES...SO HEAVY RAINS AND FLASH
FLOODING MAY ALSO OCCUR.
SEVERE THUNDERSTORM OR TORNADO WATCHES MAY BE ISSUED FOR PORTIONS OF
IOWA THIS EVENING INTO THE OVERNIGHT HOURS. LISTEN FOR LATER
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION AS THE EVENT NEARS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015-016-023-024-033-034-044-045-191100-
CALHOUN-CARROLL-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
606 AM CDT MON JUN 18 2001
* EVENT TIMING... FROM 7 PM THROUGH MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ017-025>028-035>039-046>050-057>062-070>073-081-191100-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
MADISON-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
606 AM CDT MON JUN 18 2001
* EVENT TIMING... FROM 9 PM INTO THE NIGHTTIME HOURS
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ074-075-082>086-092>097-191100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-
TAYLOR-UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND PELLA
606 AM CDT MON JUN 18 2001
* EVENT TIMING... MIDNIGHT INTO THE EARLY MORNING HOURS
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
JUNGBLUTH
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBIN&FO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jun 18, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 19 min |
| Jun 18, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| Jun 18, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 39 min |
| Jun 18, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Jun 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 42 min |
| Jun 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
| Jun 18, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 42 min |
| Jun 18, 8:59 PM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 31 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 20 min |
| Jun 18, 9:15 PM CDT | Tornado Warning | DMX | Carroll | 30 min |
| Jun 18, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 31 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 23 min |
| Jun 18, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| Jun 18, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jun 18, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| Jun 18, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 30 min |
| Jun 18, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| Jun 18, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Jun 18, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| Jun 18, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 18, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 38 min |
| Jun 18, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 46 min |
| Jun 18, 10:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jun 18, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 47 min |
| Jun 18, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| Jun 18, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.